Michigan, 2010

Flash Flood and Damaging Winds in Michigan, July 15, 2010

July 15, 2010 · NWS GRR · 7 events in 5 counties and zones

Portions of southwestern lower Michigan were affected by strong to severe thunderstorms during the afternoon and early evening hours of July 15th. A few isolated storms began to develop between 1 and 2 pm in a line from near Grand Rapids to Big Rapids.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$100,000
Crop damage
$10,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Portions of southwestern lower Michigan were affected by strong to severe thunderstorms during the afternoon and early evening hours of July 15th. A few isolated storms began to develop between 1 and 2 pm in a line from near Grand Rapids to Big Rapids. These storms expanded into a more solid line of storms as it reached a Clare to Ionia county line. The storms were responsible for injuries to four teens that were struck by lightning near Vestaburg in Montcalm county. The storms increased in intensity as they reached Gratiot county, and produced some wind damage in the form of trees and powerlines down in the vicinity of Alma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 15, 12:48 PM EST, 0 minutes earlier.

Area forecast discussion, Jul 15, 12:48 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
148 PM EDT THU JUL 15 2010

LATEST UPDATE...AVIATION...

.SYNOPSIS...(315 AM EDT THU JUL 15 2010)
A COLD FRONT WILL MOVE ACROSS LOWER MICHIGAN TODAY AND INTERACT WITH
A HOT AND VERY HUMID AIR MASS TO PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS. SOME STORMS MAY BECOME SEVERE TODAY AND WILL ALSO BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. HEAT INDICES WILL REACH
THE MIDDLE TO UPPER 90S THIS AFTERNOON. DRY WEATHER WITH SOMEWHAT
LESS HUMID CONDITIONS WILL RETURN FOR FRIDAY AND SATURDAY... BUT IT
WILL REMAIN VERY WARM.

&&

.SHORT TERM...(1155 AM EDT THU JUL 15 2010)
(THIS AFTERNOON THROUGH SATURDAY AFTERNOON)

THINGS HAVE BEEN FAIRLY QUIET THIS MORNING WITH ONLY ONE SMALL TSTM
CLUSTER CROSSING THE LAKE AND PASSING FROM MUSKEGON TO MT PLEASANT.

THE SFC FRONT WAS PASSING THROUGH FAR ERN WI AT 11 AM... AND ONCE
THAT PASSES THROUGH OUR AREA AND THE LOW LEVEL WINDS GO WESTERLY THE
THREAT OF ANY SVR WX SHOULD END.

AT 21Z THE RUC PROGS THE FRONT TO BE FROM ROUGHLY FLINT TO BATTLE
CREEK.... THEREFORE BELIEVE THE HIGHEST THREAT OF STORMS WITH
POSSIBLE SVR WX AND TORRENTIAL RAIN WILL BE PRIMARILY SOUTH AND EAST
OF GRR THROUGH EARLY EVENING. BULK SHEAR VALUES ARE EXPECTED TO
INCREASE LATER TODAY TO 30-35 KNOTS WITH SB CAPES REACHING 3500
J/KG. THE FRONT SHOULD BE EXITING TO THE SE AFTER 8 PM.

LINGERING SHOWERS AND STORMS ACROSS OUR SE CWFA INTO THE EARLY TO
MID EVENING HOURS WILL END BY LATE EVENING. I HAVE ADDED MENTION OF
SOME PATCHY FOG TO THE FCST DURING THE EARLY MORNING HOURS FRIDAY
DUE TO PARTIAL CLEARING AND RESIDUAL BOUNDARY LAYER MOISTURE FROM
THE RAINFALL. PARTLY CLOUDY AND VERY MILD CONDITIONS ARE ANTICIPATED
FRIDAY THROUGH SATURDAY.

&&

.LONG TERM...(315 AM EDT THU JUL 15 2010)
(SATURDAY NIGHT THROUGH WEDNESDAY)
QUASI-ZONAL FLOW ON THE NORTHERN STREAM AWAITS THE DIGGING SOUTHEAST
OF A SHORTWAVE THAT CURRENTLY WAS ROTATING AROUND VORTEX OVER ARCTIC
NORTH OF ALASKA. THAT DIGGING SHORTWAVE MERGES WITH A PACIFIC
SHORTWAVE EARLY NEXT WEEK TO CARVE OUT TROUGH OVER THE WEST COAST IN
THE EARLY TO MIDDLE OF NEXT WEEK. THAT IN TURN INFLATES THE UPSTREAM
RIDGE... WHICH IN TURN SHOULD LEAD TO SOUTHWEST MICHIGANS LONGEST
HEAT WAVE OF THE SUMMER. LIKELY IT WILL START MID TO LATE NEXT WEEK.

MEANWHILE...PRIOR TO THAT A SHORTWAVE TRAVELING EAST IN THE NORTHERN
STREAM FLOW SHOULD LEAD TO ANOTHER CONVECTIVE EVENT SUNDAY INTO
MONDAY. THE SURGE OF HOT AIR INTO SOUTHWEST MICHIGAN WILL LIKELY
LEAD TO MORE CONVECTION WEDNESDAY BUT WE AWAIT BETTER MODEL CONSTANT
TO INCLUDE THE CONVECTION IN OUR GRIDS.

&&

.AVIATION...(148 PM EDT THU JUL 15 2010)
MAIN CONCERN TO AVIATION INTERESTS IS THE LOOMING ROUND OF STORMS
THIS AFTERNOON. INSTABILITY HAS BEEN BUILDING TODAY...AND A LINE OF
CLOUDS AND A FEW SHOWERS/STORMS HAVE DEVELOPED FROM JUST EAST OF
SOUTH HAVEN TO BIG RAPIDS. WE EXPECT THIS LINE TO FILL IN WITHIN THE
NEXT HOUR...AND IMPACT ALL OF THE TERMINALS EXCEPT FOR KMKG. WE HAVE
ALLOWED FOR A ONE TO TWO HOUR TEMPO PERIOD FOR THE BEST THREAT OF
STORMS. WIND GUSTS ABOVE 30 KNOTS FROM THE WNW WILL BE THE BIGGEST
HAZARD IN ADDITION TO THE NORMAL STORM HAZARDS.

ONCE THE STORMS CLEAR OUT LATER THIS AFTERNOON/EARLY THIS
EVENING...A BRIEF PERIOD OF MVFR CIGS CAN BE EXPECTED RIGHT BEHIND
THE FRONT. SKIES SHOULD THEN CLEAR AN HOUR OR TWO AFTER THAT. DRIER
AIR AND WINDS REMAINING UP TONIGHT SHOULD KEEP FOG POTENTIAL LOW FOR
TONIGHT.

.MARINE...(1155 AM EDT THU JUL 15 2010)
WITH THE FRONT MOVING OVER LK MI LATE THIS MORNING... WINDS/WAVES
WILL BE DECREASING AND HAVE LET THE SMALL CRAFT ADVISORY EXPIRE.
WESTERLY FLOW BEHIND THE FRONT WILL PROBABLY INCREASE LATE IN THE
DAY... ALTHOUGH THINGS SHOULD REMAIN BELOW ADVISORY LEVELS.

&&

.HYDROLOGY...(315 AM EDT THU JUL 15 2010)
LOCALLY HEAVY RAINFALL IS LIKELY TODAY WITH STRONGER STORMS DUE TO
LOW TO MID 70S SFC DEW POINTS AND MOISTURE POOLING ALONG AND AHEAD
OF THE FRONT. PRECIPITABLE WATER VALUES OF AROUND 2.25 INCHES ARE
STILL PROGGED FOR TODAY BY A CONSENSUS OF 00Z SHORT RANGE COMPUTER
MODEL GUIDANCE.

NUMEROUS REPORTS OF HEAVY RAINFALL AND FLOODING WERE NOTED ACROSS
WISCONSIN IN ASSOCIATION WITH SEVERAL ROUNDS OF STORMS YESTERDAY
INTO THE EARLY MORNING HOURS TODAY. GIVEN THIS SYNOPTIC SETUP AND
THE UPSTREAM REPORTS WE FEEL SOME URBAN AND SMALL STREAM TYPE
FLOODING ISSUES ARE PROBABLE TODAY.

STRONGLY CONSIDERED ISSUING A FLASH FLOOD WATCH FOR PORTIONS OF OUR
CWFA BASED ON THIS AND ESPECIALLY GIVEN UPSTREAM FLOODING REPORTS
FROM WISCONSIN. HOWEVER IN THE END WE OPTED AGAINST IT DUE TO
SEVERAL FACTORS INCLUDING UNCERTAINTY REGARDING CONVECTIVE EVOLUTION
LATER TODAY AND HOW IT WILL BE MODULATED BY EARLY MORNING MCS
ACTIVITY. IN ADDITION... A CONSENSUS OF SHORT RANGE MODEL GUIDANCE
QPF AMOUNTS ARE NOT VERY IMPRESSIVE FOR OUR AREA. WE COORDINATED
DISCUSSION OF HYDRO CONCERNS W/APX... DTX AND IWX.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI....NONE.
LM....NONE.

&&

SYNOPSIS:     LAURENS
SHORT TERM:   LAURENS/MEADE
LONG TERM:    WDM
AVIATION:     NJJ
MARINE:       MEADE
HYDROLOGY:    LAURENS
Hazardous weather outlook, Jul 15, 12:05 PM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
105 PM EDT THU JUL 15 2010

MIZ037>040-043>046-050>052-056>059-064>067-071>074-161100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
105 PM EDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND EARLY
EVENING SOUTH AND EAST OF A MUSKEGON TO CADILLAC LINE. THE MAIN
THREATS ARE STRONG DAMAGING WINDS IN EXCESS OF 60 MPH AND TORRENTIAL
RAIN WITH LOCALIZED ONE TO TWO INCH PER HOUR RAINFALL RATES. CELL
MOVEMENT WILL BE EAST NORTHEAST AT AROUND 40 MPH.

HEAT INDEX VALUES WILL PUSH TOWARD 100 DEGREES THIS AFTERNOON ACROSS
SOUTHERN LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS CHANCE OF THUNDERSTORMS ON SUNDAY AND SUNDAY NIGHT. SOME OF
THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FROM 2 PM TO 9 PM...
ESPECIALLY EAST OF HIGHWAY 131.

LMZ844>849-161100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
105 PM EDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE STORMS ARE EXPECTED TODAY...WITH THE HIGHEST
THREAT BEING SOUTH OF WHITEHALL. STORMS WILL BE CAPABLE OF STRONG
WINDS IN EXCESS OF 50 KNOTS...TORRENTIAL RAINS AND CLOUD TO WATER
LIGHTNING STRIKES.

A VERY HUMID AIR MASS WILL LEAD TO AREAS OF FOG AND HAZE ON LAKE
MICHIGAN WHICH MAY REDUCE VISIBILITIES TO BELOW A MILE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS CHANCE OF THUNDERSTORMS ON SUNDAY AND SUNDAY NIGHT. SOME OF
THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 2 PM TO 6 PM.

DUKE/MEADE

In the hours before

Special weather statement, Jul 15, 8:07 AM EST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
907 AM EDT THU JUL 15 2010

MIZ044-050-151400-
MUSKEGON-NEWAYGO-
907 AM EDT THU JUL 15 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 904 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF MUSKEGON...MOVING EAST AT 40 MPH.

HAIL UP TO DIME SIZE... WINDS GREATER THAN 40 MPH... FREQUENT CLOUD
TO GROUND LIGHTNING... AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  ROOSEVELT PARK...     MONTAGUE...           WHITEHALL...
  MUSKEGON...           CLOVERVILLE...        DALTON...
  LAKEWOOD CLUB...      TWIN LAKE...          WOLF LAKE...
  BRUNSWICK...          HOLTON...             REEMAN...
  BRIDGETON...          FREMONT...            ASHLAND TWP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4344 8643 4351 8556 4330 8557 4329 8579
      4323 8580 4316 8630 4343 8646
TIME...MOT...LOC 1306Z 257DEG 34KT 4326 8640

MEADE
Special weather statement, Jul 15, 8:53 AM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
953 AM EDT THU JUL 15 2010

MIZ044-045-051-151500-
MECOSTA-MONTCALM-NEWAYGO-
953 AM EDT THU JUL 15 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 949 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF BIG RAPIDS TO 4 MILES EAST OF NEWAYGO TO 12 MILES SOUTHWEST OF
NEWAYGO...MOVING EAST AT 40 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  ASHLAND TWP...        BIG RAPIDS...         GRANT...
  STANWOOD...           COLFAX TWP...         RODNEY...
  MORLEY...             ENSLEY TWP...         CHIPPEWA LAKE...
  ALTONA...             MECOSTA...            BARRYTON...
  CORAL...              HOWARD CITY...        AMBLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4381 8511 4360 8510 4336 8511 4331 8604
      4342 8592 4364 8568
TIME...MOT...LOC 1353Z 252DEG 36KT 4362 8558 4341 8567
          4333 8595

NJJ
Local storm report, Jul 15, 10:46 AM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1146 AM EDT THU JUL 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     HEAVY RAIN       MONTAGUE                43.41N 86.36W
07/15/2010  M1.55 INCH       MUSKEGON           MI   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

OSTUNO
Special weather statement, Jul 15, 11:43 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1243 PM EDT THU JUL 15 2010

MIZ039-040-151745-
CLARE-OSCEOLA-
1243 PM EDT THU JUL 15 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES WEST OF HARRISON...MOVING EAST AT 40
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4417 8460 4402 8461 4389 8543 4402 8549
      4418 8494 4417 8493
TIME...MOT...LOC 1643Z 252DEG 36KT 4398 8535

OSTUNO

The radar

The Grand Rapids radar (KGRR), 76 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Montcalm

When
July 15, 12:48 PM EST
Where
Montcalm County, Vestaburg
Injuries
4 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
43.400, -84.920

Four teenagers were struck by lightning near Vestaburg at a baseball diamond. There were no fatalities.

Thunderstorm Wind, Gratiot

When
July 15, 1:52 PM EST to 2:00 PM EST
Where
Gratiot County, 0.69 mi N of Alma
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.380, -84.670

The 911 dispatch center in Alma reported that several trees and power lines were blown down across downtown Alma.

Thunderstorm Wind, Calhoun

When
July 15, 2:56 PM EST to 3:00 PM EST
Where
Calhoun County, 0.51 mi W of Battle Creek
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.320, -85.190

A severe thunderstorm produced a measured wind gust of 62 mph at the Battle Creek airport. A county official in Battle Creek reported that the top portion of a 35 inch in diameter oak tree was knocked over.

Thunderstorm Wind, Ingham

When
July 15, 3:25 PM EST
Where
Ingham County, 2.03 mi E of Packard
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
42.680, -84.540

An Ingham county official four miles south of Lansing reported that two trees were blown down near the intersection of Pennsylvania avenue and Jolly road.

Thunderstorm Wind, Calhoun

When
July 15, 3:28 PM EST to 3:45 PM EST
Where
Calhoun County, 0.51 mi E of Brownlee Park
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.320, -85.140

Numerous trees and power lines were blown down three miles east of Battle Creek by what a trained spotter estimated to be peak wind gusts up to 60 mph. A Calhoun county official reported that a tree and power lines were blown down onto a house three miles east northeast of Battle Creek. Several trees and power lines were also blown down further east of downtown Battle Creek.

Thunderstorm Wind, Jackson

When
July 15, 4:10 PM EST to 4:25 PM EST
Where
Jackson County, 0.86 mi NW of Rives Jct to 1.53 mi W of Munith
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.390, -84.460

Trained spotters reported that tree limbs and power lines were blown down four miles south southwest of Leslie. Power lines were also blown down across Kennedy road in Henrietta township.

Flash Flood, Calhoun

When
July 15, 6:40 PM EST to 7:30 PM EST
Where
Calhoun County, 0.51 mi W of Marshall to 0.86 mi N of Beadle Lake
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$10,000
Reported by
County Official
Coordinates
42.270, -84.960

A Calhoun county official reported that several roads were flooded particularly near Marshall where water approached some area homes before receding. A co-op observer reported total rainfall of 3.5 inches on old route 27 between Marshall and Tekonsha.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245250, 245253, 245254, 245257, 245258, 245265, 245272.